MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH - MR MAGNETOM ALTEA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH - MR MAGNETOM ALTEA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 11344915
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Tinnitus (2103)
Date of Event 04/04/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred following examination on the magnetom altea mr system.A patient reported loud noises during a shoulder examination on (b)(6) 2002.The patient already had tinnitus which was aggravated by the mr examination.The patient was wearing headphones during the examination and it was reported that no other hearing protection was provided.At this time it is unclear if the patients tinnitus is temporary or permanent.Siemens has requested additional information in order to conduct an investigation of the reported event.
 
Additional Manufacturer Narrative
Siemens completed the investigation of the reported event.It was reported that the patient underwent an mri shoulder examination on (b)(6) 2022 using the magnetom altea system.The patient has tinnitus, which became allegedly more insistent due to the mr examination.It was reported the patient was wearing headphones during examination, and no other hearing protection was provided.The customer protocols of the patient's examination were tested inhouse on a similar magnetom altea system with identical software.The acoustical noise was measured with a brüel & kjaer lan-xi system (type 3050-b-040, serial number (b)(6)) at the area of possible head position of the patient.All measured acoustic noise values were clear below 99db(a) - the patient limit according to nema ms 4-2010 standard.The customer did not use loud protocols during the patient's examination.The customer's mr system has been checked and found to be in specification.Therefore, it is comparable with the siemens test system.Furthermore, no similar incidents have been reported to siemens from the customer.Generally, the maximum acoustic noise at magnetom altea systems measured according to the nema standard is 113.8 db(a) and 118.8 db peak.That measurement procedure includes the search for the loudest spot.Therefore, hearing protection with a noise attenuation of at least 19 db needs to be applied to the patient.As stated in the magnetom family operator manual - mr system and coils, syngo mr xa31 print no.Mr-02601g.621.07.02.02 (page 33) and the magnetom altea system owner manual print no.Mr-04009g.623.37.02.02 (page 10) patients shall be provided with appropriate hearing protection that lowers noise to at least 99 db(a).Both provide clear instructions and warnings regarding noise levels and the respective hearing protection required.As stated in the user manual, the headphones provided by siemens mr are not classified as hearing protection.They are suitable for the patient communication but do not have a specified noise attenuation value.Ear plugs with a noise attenuation coefficient equal or greater than the required hearing protection are considered suitable hearing protection.Assessment of the reported incident does not indicate a system failure or malfunction and no non-conformity was identified.However, the fact that a patient with tinnitus problems underwent mr scans without suitable hearing protection and even if the protocols were not too loud compared to the patient limit of 99db(a) they are still loud especially for noise sensitive persons.The root cause is that the patient did not wear appropriate hearing protection.

Brand Name
MAGNETOM ALTEA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, germany 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, 91052
GM   91052
Manufacturer Contact
rebecca tudor
40 liberty blvd.
65-1a
malvern, PA 19355
4843234198
MDR Report Key14237249
Report Number3002808157-2022-25010
Device Sequence Number17242762
Product Code LNH
UDI-Device Identifier04056869230719
UDI-Public04056869230719
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K203443
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number11344915
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/14/2022
Supplement Date Received by Manufacturer11/15/2022
Initial Report FDA Received Date04/28/2022
Supplement Report FDA Received Date11/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown